- Health Library
- Research a Disease or Condition
- Lookup a Symptom
- Learn About a Test
- Prepare for a Surgery or Procedure
- What to do After Being Discharged
- Self-Care Instructions
- Questions to Ask Your Doctor
- Nutrition, Vitamins & Special Diets
Camphor overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Vicks VapoRub overdose
- Camphorated oil
- Some moth repellents
- Topical pain relievers
- Vicks VapoRub
Note: This list may not be all inclusive.
Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional.
Before Calling Emergency
Determine the following information:
- The patient's age, weight, and condition
- The name of the product (as well as the ingredients and strength if known)
- When it was swallowed
- The amount swallowed
However, DO NOT delay calling for help if this information is not immediately available.
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms (such as seizures) will be treated as appropriate. The patient may receive:
- Activated charcoal
- Breathing support
- Tube through the mouth or nose into the stomach to wash out the stomach (gastric lavage)
How well a patient does depends on the amount of poison swallowed and how quickly treatment was received. The faster a patient gets medical help, the better the chance for recovery.
Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw Hill; 2006.
American Association of Poison Control Centers. Practice Guideline: Camphor Poisoning: An Evidence-Based Practice Guideline for Out-of-Hospital Management. Clinical Toxicology, 2006: Vol. 44; pp. 357–370.
Reviewed By: Eric Perez, MD, Department of Emergency Medicine, St. Luke's-Roosevelt Hospital Center, New York, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.